Two fatal cases of aphrodisiac overdose

October 19, 2013, 6:04 pm

Yohimbine

Yohimbine

★★½☆☆

Case Study: Two Fatal Case Reports of Acute Yohimbine Intoxication. Anderson C et al.  J Anal Toxicol 2013;37:611-614.

Abstract

This paper reports 2 medical examiner cases in which death was attributed to yohimbine overdose on the basis of extremely high post-mortem levels and no other apparent contributing factor. Although the article will be of most interest to forensic pathologists and toxicologists, it does give us the opportunity to review briefly the pharmacology and toxicology of the drug.

Yohimbine is derived from the bark of a West African evergreen. It is an alpha-2 blocker, and thus has actions somewhat opposite to those of clonidine (an alpha-2 agonist). It is available by prescription (Yocon, Aphrodyne, Erex, Testomar) and also over-the-counter in “natural” or health store preparations.

Although benefits have not been proven, yohimbine is used as an aphrodisiac and to treat erectile dysfunction. It increases release of norepinephrine and dopamine, and acts as a CNS stimulant and vasodilator. Its effects are increased by common co-ingestants such as caffeine.

Manifestations of yohimbine overdose include nausea, agitation, anxiety, hypertension, diaphoresis, mydriasis, priapism and bronchospasm. Generally, overdose patients respond to supportive care and benzodiazepines as needed. Clonidine has been used to treat yohimbine-associated hypertension.

Related post:

Yohimbe and Priapism

2 Comments:

  1. Adam Glass Says:

    Do you think yohimbine’s MAOI effect is significant here?

  2. Leon Says:

    Adam:

    I doubt it. Yohimbine has its major effect on norepinephrine and dopamine. It is a weak MAOI, so I think it unlikely that it caused (or contributed to) a serotonin syndrome in these cases.